Kansas, 2012Wildfire and Hail in Kansas, July 25, 2012
July 25, 2012 · NWS ICT · 8 events in 6 counties and zones
Late on the afternoon of the 25th, a few severe thunderstorms hit parts of Central and South-Central Kansas with 60 mph winds that caused damage to a few trees and power poles.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late on the afternoon of the 25th, a few severe thunderstorms hit parts of Central and South-Central Kansas with 60 mph winds that caused damage to a few trees and power poles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 25, 2:05 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 25, 2:05 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT WED JUL 25 2012
.DISCUSSION...
MAIN FORECAST CONCERN WILL BE STORM CHANCES THIS EVENING THROUGH
THURSDAY.
SYNOPSIS:
WATER VAPOR IMAGERY IS SHOWING A STRONG SHORTWAVE OVER SOUTHWEST
MANITOBA WITH SOME ADDITIONAL ENERGY OVER THE NORTHERN ROCKIES.
WATER VAPOR IMAGERY IS ALSO SHOWING A VERY WEAK PIECE OF ENERGY THAT
LIFTED OUT OF NW TX WHICH IS PROVIDING SOME ACCUS AND LIGHT RETURNS
OVER SOUTH CENTRAL KS. AT THE SURFACE THE WEAK COLD FRONT
STRETCHES FROM NORTH OF OMAHA TO NORTH OF GARDEN CITY AND IS
CONTINUING TO SLOWLY PUSH SOUTH.
TONIGHT-THU:
HOW WIDESPREAD THE CONVECTION IS ALONG THE FRONT THIS EVENING
REMAINS THE MAIN QUESTION. CONFIDENCE STILL REMAINS HIGH THAT STORMS
WILL DEVELOPING ALONG THIS BOUNDARY EARLY THIS EVENING WITH THE
INITIAL DEVELOPMENT OVER W-NW KS. FEEL A BIT MORE CONFIDENT NOW THAT
THIS ACTIVITY WILL MAINTAIN SOME COVERAGE AFTER DARK GIVEN THE
AMOUNT OF ACCUS THAT IS CURRENTLY OUT THERE INDICATING MINIMAL
ELEVATED CAPPING IN PLACE...WHICH THE NAM HAS BEEN SHOWING THE LAST
FEW RUNS. THEREFORE WILL MAINTAIN AT LEAST CHANCE POPS OVER MOST OF
THE FORECAST AREA INTO THU MORNING.
MODELS HAVE STAYED CONSISTENT WITH THE FRONT STRETCHING THROUGH SE
KS BY THU AFTERNOON WITH THIS FEATURE AGAIN BEING THE FOCUS FOR
CONVECTION. GIVEN SOME BETTER LOW LEVEL MOISTURE OVER SE KS ALONG
WITH SOME DEEP LAYER SHEAR...SHOULD SEE A STRONG OR SEVERE STORM
ALONG THE FRONT TOMORROW AFTERNOON. EVEN THOUGH THIS FRONT WILL
PROVIDE SOME MINOR RELIEF FROM THE HEAT...TEMPS WILL STILL BE WELL
ABOVE NORMAL.
FRI-WED:
WE WON'T WAIT LONG TO GET BACK INTO THE EXCESSIVE HEAT THROUGH THESE
EXTENDED PERIODS.
BY 00Z SAT THE UPPER TROUGH WILL EXTENDING THROUGH THE OHIO VALLEY
WITH THE SURFACE FRONT DOWN SOUTH OF THE RED RIVER. BOTH THE GFS AND
ECMWF AGREE ON BUILDING THE UPPER RIDGE BACK-IN OVER THE SOUTHERN
PLAINS FOR THE WEEKEND. THE POSITION OF THIS HIGH WILL REALLY ALLOW
THE SUMMER MONSOON TO GET CRANKED UP OVER THE DESERT SW INTO THE
ROCKIES. SOME OF THIS MOISTURE/ENERGY MAY TRY TO SNEAK INTO NW KS
LATER IN THE WEEKEND INTO NEXT WEEK...BUT WILL LEAVE DRY FOR NOW.
BOTH MEDIUM RANGE MODELS ARE ALSO STILL FORECASTING A GRADUAL
INCREASE IN 850MB TEMPS WHICH WILL RESULT IN THE EXCESSIVE HEAT
CONTINUING INTO MID WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 76 98 74 101 / 30 30 10 10
HUTCHINSON 75 97 72 101 / 40 20 10 10
NEWTON 75 96 73 101 / 40 30 10 10
ELDORADO 76 97 74 100 / 30 30 10 10
WINFIELD-KWLD 78 99 74 101 / 20 30 20 10
RUSSELL 70 99 70 101 / 40 10 10 0
GREAT BEND 72 99 71 102 / 40 10 10 0
SALINA 74 98 73 101 / 40 20 10 10
MCPHERSON 74 97 73 101 / 40 20 10 10
COFFEYVILLE 79 99 74 102 / 20 50 20 10
CHANUTE 77 96 73 100 / 30 40 10 10
IOLA 77 95 73 99 / 30 40 10 10
PARSONS-KPPF 78 97 73 101 / 20 50 20 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.
&&
Hazardous weather outlook, Jul 25, 2:46 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT WED JUL 25 2012
KSZ032-033-047>053-067>072-082-083-091>096-098>100-261000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
346 PM CDT WED JUL 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...THIS EVENING AND OVERNIGHT
HEAT INDICES OF 104 TO 107 DEGREES ARE EXPECTED INTO THE EARLY
EVENING HOURS ACROSS THE AREA. PLEASE REFER TO THE LATEST HEAT
ADVISORY FOR FURTHER DETAILS.
SCATTERED THUNDERSTORMS WILL AFFECT MOST OF SOUTH CENTRAL AND
SOUTHEAST KANSAS EARLY THIS EVENING WITH STORM COVERAGE INCREASING
OVERNIGHT AS A WEAK COLD FRONT APPROACHES FROM THE NORTHWEST. THE
STRONGER STORMS THIS EVENING AND OVERNIGHT WILL BE CAPABLE OF
PRODUCING WINDS IN THE 50 TO 55 MPH RANGE.
VERY HIGH GRASSLAND FIRE DANGER IS LIKELY THIS EVENING...GENERALLY
WEST OF INTERSTATE I-135.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
BY THURSDAY AFTERNOON THE WEAK COLD FRONT WILL BE SITUATED
THROUGH SOUTHEAST KANSAS WITH SCATTERED STRONG TO MARGINALLY
SEVERE STORMS EXPECTED TO DEVELOP ALONG IT.
EVEN THOUGH TEMPERATURES ARE EXPECTED TO COOL A FEW DEGREES
THURSDAY...HEAT INDICES SHOULD ONCE AGAIN WARM BACK INTO THE 100 TO
105 DEGREE RANGE FOR FRIDAY INTO THE WEEKEND WITH EVEN HOTTER
CONDITIONS POSSIBLE FOR THE START OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE
EXPECTED ISOLATED NATURE OF SEVERE STORM CHANCES.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
BILLINGS/LAWSON
In the hours before
Special weather statement, Jul 25, 10:20 AM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1120 AM CDT WED JUL 25 2012
KSC035-271630-
COWLEY-
INCLUDING THE CITIES OF...WINFIELD...ARKANSAS CITY
1120 AM CDT WED JUL 25 2012
...COWLEY COUNTY ISSUES A BURN BAN THROUGH AUGUST 1ST...
COWLEY COUNTY OFFICIALS HAVE ISSUED A BURN BAN FOR THE COUNTY
THROUGH AUGUST 1ST DUE TO THE EXTREMELY DRY CONDITIONS...AND
INCREASED RISK FOR FIRES WHICH COULD CAUSE INJURY TO PERSONS AND
DAMAGE TO PROPERTY.
FOR FURTHER INFORMATION...PLEASE CONTACT YOUR LOCAL EMERGENCY
MANAGEMENT OFFICE.
JAKUB
Special weather statement, Jul 25, 2:31 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
331 PM CDT WED JUL 25 2012
KSZ068-252100-
HARVEY-
331 PM CDT WED JUL 25 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY COUNTY...
AT 329 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 3 MILES SOUTH NEWTON...AND MOVING NORTH AT 10
MPH.
WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3818 9742 3817 9715 3791 9720 3793 9746
TIME...MOT...LOC 2030Z 195DEG 10KT 3799 9732
JAKUB
Special weather statement, Jul 25, 2:57 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
357 PM CDT WED JUL 25 2012
KSZ052-069-252130-
BUTLER-MARION-
357 PM CDT WED JUL 25 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER AND MARION COUNTIES...
AT 355 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WHITEWATER...OR 14 MILES EAST OF NEWTON...
AND MOVING NORTHEAST AT 20 MPH.
WINDS TO 40-50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3810 9715 3828 9684 3796 9684 3790 9715
TIME...MOT...LOC 2057Z 236DEG 17KT 3802 9708
LAUGEMAN
Special weather statement, Jul 25, 3:09 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
409 PM CDT WED JUL 25 2012
KSZ083-092-252145-
SEDGWICK-SUMNER-
409 PM CDT WED JUL 25 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK AND SUMNER COUNTIES...
AT 407 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CONWAY SPRINGS...OR 15 MILES NORTHWEST OF
WELLINGTON...AND MOVING NORTHEAST AT 40 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3769 9743 3751 9718 3736 9758 3745 9769
TIME...MOT...LOC 2109Z 226DEG 35KT 3743 9757
LAUGEMAN
Event by event
6 thunderstorm wind, 1 hail, 1 wildfire. Local standard time, as filed.
Thunderstorm Wind, Butler
- When
- July 25, 3:20 PM CST
- Where
- Butler County, 11.78 mi NE of Potwin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.080, -96.880
A branch estimated at 10 feet long and 1 1/2 inches in diameter blown down.
Thunderstorm Wind, Sedgwick
- When
- July 25, 3:42 PM CST
- Where
- Sedgwick County, 2.14 mi SSE of Derby
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.520, -97.260
Limbs 2-3 inches in diameter blown down.
Thunderstorm Wind, Russell
- When
- July 25, 4:24 PM CST
- Where
- Russell County, 0.69 mi N of Russell
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.890, -98.850
Russell ASOS measured 59 mph gust.
Thunderstorm Wind, Russell
- When
- July 25, 4:34 PM CST
- Where
- Russell County, 7.6 mi N of Russell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.990, -98.850
Thunderstorm Wind, Cowley
- When
- July 25, 4:42 PM CST
- Where
- Cowley County, 2.76 mi N of Atlanta
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.470, -96.770
Power pole snapped 2 miles north of Atlanta.
Hail, Cowley
- When
- July 25, 4:45 PM CST
- Where
- Cowley County, 2 mi N of Atlanta
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.459, -96.770
Wildfire, Rice
- When
- July 25, 5:00 PM CST to 6:00 PM CST
- Where
- Rice forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Large fire south of Little River that impacted a barn and a few homes.
Thunderstorm Wind, Lincoln
- When
- July 25, 5:43 PM CST
- Where
- Lincoln County, 2.77 mi WNW of Barnard
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 39.190, -98.100
Two large trees blown down three miles west of Barnard.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, July 25 to 26, 20122 deaths · 1 event
- Heat in Illinois, July 25, 20121 death · 1 event
- Rip Current in North Carolina, July 25, 20121 death · 1 event
- Hail and Damaging Winds in Iowa, July 25, 2012$795,000 · 1.75 in hail · 61 events
- Hail in Nebraska, July 25, 2012$2.8 million · 1.75 in hail · 2 events
- Hail and Damaging Winds in Kansas, July 25, 2012$339,000 · 1.75 in hail · 5 events
- Wildfire in Missouri, July 25 to 31, 2012$310,000 · 4 events
- Hail and Damaging Wind in North Carolina, July 25, 2012$150,000 · 1.75 in hail · 7 events
- Damaging Winds in Wisconsin, July 25, 2012$96,000 · 52 kt wind · 9 events
- Flash Flooding and Hail in Michigan, July 25, 2012$81,000 · 2 in hail · 8 events
- Hail and Damaging Winds in Michigan, July 25, 2012$50,000 · 57 kt wind · 10 events
- Hail and Damaging Winds in Wisconsin, July 25, 2012$50,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404606, 404607, 404610, 404611, 404608, 404612, 404613, 404609.